Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



The central limit problem for convex bodies

Authors: Milla Anttila, Keith Ball and Irini Perissinaki
Journal: Trans. Amer. Math. Soc. 355 (2003), 4723-4735
MSC (2000): Primary 52A22; Secondary 60F05
Published electronically: July 24, 2003
Erratum: Trans. Amer. Math. Soc. 356 (2004), 2137.
MathSciNet review: 1997580
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: It is shown that every symmetric convex body which satisfies a kind of weak law of large numbers has the property that almost all its marginal distributions are approximately Gaussian. Several quite broad classes of bodies are shown to satisfy the condition.

References [Enhancements On Off] (What's this?)

  • 1. J.Arias de Reyna, K.Ball and R.Villa: Concentration of the distance in finite-dimensional normed spaces, Mathematika 45, 245-252, 1998. MR 2000b:46013
  • 2. K.Ball: An Elementary Introduction to Modern Convex Geometry, Flavors of Geometry, Mathematical Sciences Research Institute Publications 31, Cambridge Univ. Press, 1997, pp. 1-58. MR 99f:52002
  • 3. K.Ball: Logarithmically concave functions and sections of convex sets in ${\mathbf R}^n$, Stud. Math. 88, No.1, 69-84, 1988. MR 89e:52002
  • 4. K.Ball and I.Perissinaki: Subindependence of coordinate slabs in $l_p^n$ balls, Israel J. Math. 107, 289-299, 1998. MR 99k:52012
  • 5. P.Diaconis and D.Freedman: Asymptotics of graphical projection pursuit, Ann. of Stat. 12, 793-815, 1984. MR 86b:62011
  • 6. M. Gromov and V. Milman: Generalization of the spherical isoperimetric inequality to uniformly convex Banach spaces, Compos. Math. 62, 263-282, 1987. MR 89f:46031
  • 7. L.Lovász and M.Simonovits: Mixing rate of Markov chains, an isoperimetric inequality, and computing the volume, Proc. 31st Annual Symp. on Found. of Computer Science, IEEE Computer Soc., 346-355, 1990. MR 93e:68035
  • 8. M.Meyer and S.Reisner: A geometric property of the boundary of symmetric convex bodies and convexity of flotation surfaces, Geom Dedicata 37, No 3, 327-337, 1991 MR 92a:52003
  • 9. G. Pisier: The volume of convex bodies and Banach space geometry, Tracts in Math. 94, Cambridge Univ. Press, 1989. MR 91d:52005
  • 10. V. Sudakov: Typical distributions of linear functionals in finite-dimensional spaces of high dimension, Soviet Math. Dokl. 19 No 6, 1578-1582, 1978 MR 80b:60011
  • 11. H.von Weizsäcker: Sudakov's typical marginals, random linear functionals and a conditional central limit theorem, Probab. Theory Relat. Fields 107, 313-324, 1997. MR 99c:60006

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 52A22, 60F05

Retrieve articles in all journals with MSC (2000): 52A22, 60F05

Additional Information

Milla Anttila
Affiliation: Department of Mathematics, University of Kuopio, pl 1627, 70211 Kuopio, Finland

Keith Ball
Affiliation: Department of Mathematics, University College, University of London, Gower Street, London WC1E 6BT, England

Irini Perissinaki
Affiliation: Department of Mathematics, University of Crete, 710409 Iraklion, Greece

Received by editor(s): July 14, 1999
Published electronically: July 24, 2003
Additional Notes: The first author was supported by EPSRC-97409672, and the second author was supported in part by NSF grant DMS-9257020
Article copyright: © Copyright 2003 American Mathematical Society

American Mathematical Society